PDR MEMBER LOGIN:
  • PDR Search

    Required field
  • Advertisement
  • FDA Date: 07/24/2008

    Ziagen (abacavir) FDA Drug Safety Communication

    Information for Healthcare Professionals: Abacavir (marketed as Ziagen) and Abacavir-Containing Medications

    This information reflects FDA's current analysis of data available to FDA concerning this drug. FDA intends to update this sheet when additional information or analyses become available.

    Serious and sometimes fatal hypersensitivity reactions (HSR) caused by abacavir therapy are significantly more common in patients with a particular human leukocyte antigen (HLA) allele, HLA-B*5701. Abacavir HSR is a multi-organ syndrome characterized by two or more clinical signs or symptoms that can include fever, rash, gastrointestinal symptoms, respiratory symptoms, and constitutional symptoms. Development of clinically suspected abacavir HSR requires immediate and permanent discontinuation of abacavir therapy in all patients, including patients negative for HLA-B*5701. This new safety information will be reflected in updated product labeling.

    This information reflects the current analysis of data available to FDA concerning this drug. FDA intends to update this communication when additional information or analyses become available.

    View the full FDA Drug Safety Communication on FDA.gov